I've been taking Xarelto for about 60 days, and muscle soreness seems to be getting worse. I wake each morning with shoulder, arm and leg soreness. At 64 years old, I presumed it was just old age symptoms. I now suspect that this new medication might be the culprit. I must take the medication because of atrial fibrillation episodes from time to time. Is there a solution, or should I just learn to live with the pain? My suspicion includes potential internal damage from a drug that causes pain. Am I thinking correctly here??
You are right;
Less serious side effects of rivaroxaban may include:
pain in your arms or legs.
Musculoskeletal side effects have included pain in the extremities and muscle spasm.
I suggest you inform your Dr. asap.
I would ask my dr if he can prescribe a different medication. There are several to chose from. There is no reason you have to suffer on one of them.
Hi Grant ll
I am currently on Xarelto for 3 months and experiencing very similar side effects .
Was wondering what you did and if you ever got any relief ? Did you change meds or did the pain subside ? get worse ? or go away after time?
Would really appreciate an update . I am similar in age and a male.
Thanks in advance for any info you can offer
Hi, wanted to check to see how everyone was doing. I'm on day 3 of xarelta and my leg feels like I did a major workout - I can hardly walk. I'm 35.. Did anyone switch or find relief? Does it dissipate?
I am a 62 year old woman who has taken Xarelto for 6 months now to treat DVT. My left hand is so sore; all of the fingers and the muscles throughout my hand. Although, I have osteoarthritis in my knees and cannot take Advil now, there are days when my knees are severely sore. Also, my right shoulder hurts and is very stiff. On June 12th I will have another Doppler and hopefully I will no longer have the blood clot. Oh- on top of all of the pain, I have lost a lot of my hair.
Good morning, I'm in my 8th week of Xarelto and the last week has been horrendous. I started with pain in both elbows (inner) and tender to touch. I now have pain in one finger on my right hand, my left thumb, knees, ankles and shoulders.
My doctor is not remotely interested and has said it's not likely to be the medication which I find very hard to believe. Does anyone know if this will leave long term damage, I only have 4 weeks to go after this but hope it's not causing any other issues? I've been told as long as there is no blood being passed or bruising then don't worry, hard not to when I pretty much hurt all over at 37!
I have osteoarthritis in my lower back and suspect I now have hip wear too. I am 77 years old. I have taken ibuprofen - either 200 0r 400 mgs capsules in the morning - always with food and this helped me considerably. However last October I went down with PE and am prescribed Xarelto (rivaroxaban) 20 mg daily and was advised not to take ibuprofen which I haven't. Today I visited Holland & Barrett and was advised that Vitamin D or turmeric could help. Can I take either of these and would either help me? This pain is getting me down. Janet
I was on Xarelto for only a short period of time (4 months) for a DVT in my left leg. During that time I experienced joint pain, insomnia, sinusitis, and excruciating lower back pain. The lower back pain put me in the ER for a day, and it wasn't until I was given pain meds, muscle relaxers, and steroids before I had relief. I discussed all of these side effects to my hematologist, and he took me off of Xarelto and transitioned me to Warfarin. Once on this med, my side effects went away, with the exception of the lower back pain, which can be managed with PT, stretching, walking and Tylenol. Warfarin has to be managed a bit more closely, but that management is nothing, IMO, to the side effects for Xarelto.
I wish you the best.
I have had this same problem for the past 2+ years while on Xarelto, and previously on Eliquis. Muscle soreness and tightness in my neck and shoulders, and moderate weakness in my legs, but no pain. Most doctors discount this, unfortunately, and provide the same answer each time... it is in your head and you are getting old... so this is "natural". They could not be more wrong... this is real. The problem was much worse for me with Eliquis. My legs were so weak I could not run on the treadmill... which I had been doing for 40+ years until I began these drugs. Started about 2 months after being on the drugs. Fortunately, I have licked my AFIB, and went off Xarelto one month ago. But I still have some issues, but things seem to be getting better day by day.
I am a retired Pharmacist, age 78, with over 50 years of experience in the pharmaceutical industry, much in R&D. So here is my theory on these two drugs, both of which have the same mechanism of action. These drugs prevent clotting by blocking one of many important chemical reactions in the clotting cascade. This blocking prevents the production of FIBRIN, making it impossible for the platelets to stick together and clot. These are not magical drugs by any means. They have plenty of side effects, as do most drugs.
It is my hypothesis that this blocking of fibrin MAY interfere with the muscle repair process. This process is very complex, but FIBRIN does play a key role here. And I do exercise fairly actively, like going for one hour at 4 MPH and a 3.5 to 5.0 degree incline... 3-4 times a week. So there is likely some breakdown of muscle each time I exercise. I have toughed my way through this, but it has not been fun. Now that I am off these drugs for one month, my leg weakness (relatively speaking) is getting somewhat less. Prior to these drugs, I could run through a wall because my legs were VERY STRONG. My neck and shoulder tightness and pain is also improving, but slowly.
Bottom line: I think the more active we are, the greater the probability of this muscle problem occurring... if we sit in a chair all day, there is likely very little muscle breakdown to repair. And contrary to what most doctors say, THIS IS NOT IN OUR HEADS... IT IS IN OUR MUSCLES.
I will be continuing my ongoing research on my "theory", and intend to submit my findings to the manufacturers and to FDA. Don't know what good this will do, but this FIBRIN BLOCKING mechanism is very SUSPECT in possibly interfering with the muscle "repair" process.
Hopefully you can also get off these blood "thinners" like I have. And hopefully my full muscle functioning will return over the next few months. But I think it will take time to reverse this issue entirely... just being realistic.
I too have been experiencing muscle pain, muscle burning sensation, and spasms in my arms, shoulders , and legs since I’ve been on Xarelto for the past 3 months following DVT in my arm. My Dr. has shrugged off this pain which then has been making me search for the reason of this new pain including being fearful I have DVT’s which may have developed despite being on this blood thinner. I am thankful I finally came across this site. I was on baby aspirin for 4 yrs. following a PE due to a bone marrow clotting condition. 3 months ago I had an MRI with contrast IV and developed the DVT in my arm . Within a week of being on the blood thinner the pain , burning and spasms started and seem to be getting worse . I stopped my 3-5 mile daily walks after the DVT because I felt weak and tired. I assumed going on Xarelto and another change in meds my Dr. made to control the condition I have which is causing the clotting was the reason for the tiredness.
The tiredness is getting much better so last week I started to gradually increase walking again going only one mile for 3 days which made my muscles really sore which seemed so odd. Then I did a light jog one day for about 3/4 a mile and I feel like I I ran a marathon. My leg muscles burn and ache still after 3 days still barely any feeling better. The comment explaining how fibrin in the muscle is affected by Xarelto is possibly the cause for the unusual pain and spasms I’m experiencing which I’m thankful to have something to bring up at my next Dr. visit.
I can only write about my own experience.. I was taking rivaroxiban for a couple of years before I was put on Apixaban.
I first had a sensitivity to hot water in that my skin would itch and go blotchy all over my body. I ignored that thinking about the benefits.
Then it was pains in my feet, very sore ankles and later pains in my shins. I was told not to stop taking the drug ..later it was pain on one side of my head which just worsened and spread, my temple, behind ear, neck and top of chest which over a 11 month period meant I couldn't function without very strong painkillers and Morphine.. At the early stages of the head pain I began to develop a Lupus style rash starting on my hands and then gradually all over apart from my face. I was hospitalized several times with the pain and still told to keep going with the rivaroxiban. I reached a point where living was impossible. I refused the rivaroxiban.
All the symptoms disappeared within a month apart from the head pain which was an infection in my lymph system which needed to be treated. I would have been in deep trouble had I not gone against the medical advice.
I am now on Apixaban and no problems for 6 months but recently my feet and hands have started hurting and now pains and soreness in my shins with ear pain so being very wary. Hope this helps.
- Xarelto Information for Consumers
- Xarelto Information for Healthcare Professionals (includes dosage details)
- Side Effects of Xarelto (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.